Allergy season is in full bloom, but many drivers don’t realize how this can affect them. Some will turn to antihistamines to try to combat these allergens. But these medications can lead to them being too impaired to drive.
Many over-the-counter (0TC) allergy medications have warnings on them that they may cause drowsiness. Those usually come with a warning to avoid operating heavy machinery. A motor vehicle is one type of heavy machinery, so you shouldn’t drive if you’ve taken allergy medications unless you know that it won’t have a negative impact on your ability to drive.
Why do allergy medications have a negative impact on your ability to drive?
As antihistamines work to combat the effects of the allergens, they can cause your body to slow down some. This can make you slower to react and might cause you to have difficulty focusing. This doesn’t always happen quickly after taking the medication. You may start to feel like you’re in a haze or that you’re experiencing some confusion. These are signs that you should probably avoid driving.
Unfortunately, not all drivers will heed the warnings on their boxes of allergy medication. This puts everyone around them in danger of being injured in a crash.
Anyone who gets involved in an accident with an impaired driver should learn about all of their options for seeking compensation. This can help them to recover the cost of medical care and other expenses that are related to the crash. Ensure you do this quickly if you’re in this situation because state law limits how long you have to get your case filed.